Illinois, 2016

Hail in Illinois, June 9, 2016

June 9, 2016 · NWS DVN · 1 event in 1 county or zone

An isolated hail storm impacted Stephenson County Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated hail storm impacted Stephenson County Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 9, 5:11 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 9, 5:11 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
611 PM CDT THU JUN 9 2016

...AVIATION UPDATE...

.UPDATE...
Issued at 421 PM CDT Thu Jun 9 2016

I have updated to account for the sharp boundary's impact on
highs today, and to greatly increase pops for the training/repeat
storms in the north and northeast. This activity may well linger
into the evening, but the training will allow for high pop usage.
Attendant QPF values have been placed in to show the heavy rain
along Highway 20 for this afternoon.

ERVIN

&&

.SYNOPSIS...
Issued at 325 PM CDT Thu Jun 9 2016

Strong warm front extended from northeast IA to about the Quad
Cities and into central IL with moderate shear along this boundary.
Scattered thunderstorms continue to fester northeast of the front
from sw WI into northeast IL, and were moving southeast. Quite the
temperature contrast with readings in the lower 90s in central and
southern IA with 60s in southern WI and northern IL. A strengthening
cap was taking place southwest of the front as heights rise/warming
aloft.

Dewpoints were pooling along the warm front in the upper 60s to
lower 70s, but were in the lower to mid 60s farther southwest in
the deeper mixing.

The front will be the key to where additional thunderstorms
continue to develop this afternoon and evening. As of now this
would continue to be in southern WI/northern IL vicinity associated
with warm air advection and frontogenesis. Mid level winds are
weak so the main severe weather threat would be hail and gusty
winds in a few of the stronger storms. SPC continues to indicate a
marginal risk of severe.

&&

.SHORT TERM...(THIS EVENING THROUGH Friday)
ISSUED AT 325 PM CDT Thu Jun 9 2016

Forecast focus on thunderstorm chances tonight then hot and humid
on Friday.

Tonight: Warm front will continue to lift northeast on a
strengthening low level jet. CAMs indicated that scattered
thunderstorms will continue in the southern WI/northern IL area
through this evening, including our far ne cwa. Later tonight the
warm air advection zone should push farther off to the northeast,
so will have decreasing pops. Elsewhere across the cwa, rising
heights/warming aloft and lack of a boundary will suppress any
thunderstorm development. A warm night is in store with with a
south to southwest wind, with lows in the upper 60s to lower 70s.

Friday: Hot and humid along with breezy conditions expected with
a cap in place and the warm front well to our northeast. Forecast
soundings indicate decent mixing to about 850 mb. Therefore,
southwest winds will be gusting to 25 to 30 mph due to momentum
transfer from the top of the mixed layer. With a capping atmosphere
and lack of a boundary we are not expecting any thunderstorms.
Instead, the message will be hot and humid across all of the cwa.
Afternoon temperatures will soar into the lower to mid 90s with
dewpoints in the lower to mid 60s. This will create a heat index
in the mid to upper 90s. As of now, no heat headlines have been
issued but the key will be the dewpoints. If they creep up higher
then the heat index may approach or exceed 100 at some locations,
for later shifts to monitor.

.LONG TERM...(Friday NIGHT THROUGH Thursday)
ISSUED AT 325 PM CDT Thu Jun 9 2016

Primary focus remains on the mid summer-like heat and humidity that
will be entrenched over the region to start out the period. The
upper level ridge, in an amplified upper level pattern, is expected
to remain largely in place through at least the middle part of next
week, which will keep the warm weather in place. An upper level wave
or low shown undercutting the ridge will lead to an active period
with daily chances for thunderstorms and potentially heavy rain
next week.

Friday night into Saturday: The area will be fully in the warm and
muggy airmass with dewpoints in the 60s and SW winds at the surface.
Have gone near and below lowest model guidance with dewpoints in the
mixed warm sector likely in the lower to mid 60s at night and mid
and upper 60s in the daytime, as observed around the region.
The model depicted dewpoints in the upper 60s to lower 70s have so
far today only materialized in the enhanced moisture convergence
along along strong low level boundaries, which are not expected to
be in the forecast area during this period. The potential for any
thunderstorm initiation in this capped atmosphere will be limited to
along the periphery of the upper level ridge that could stray into
especially the northern half of the forecast area. Friday night,
there is a weak wave that may provide a trigger for such a complex
after midnight across MN and WI. Convective allowing models have
this sending a boundary with showers and thunderstorms as far south
as the highway 34 corridor by Saturday morning. This would have
forecast implications relating to cloud cover, temperatures and
dewpoints for Saturday. This will affect the heat index and possible
need for associated advisory headlines. For now, with low
confidence, have stayed with a conservative compromise with max
temperatures reaching the lower 90s and dewpoints staying in the
60s, which would keep the heat index topping out only in the mid and
upper 90s. This will continue to be assessed over the next 36 hours.

Saturday night into Sunday: Models continue the long advertised
scenario of high pressure building into the great lakes sending a
backdoor cold front into at least the northeast half of the forecast
area. This would set up a large temperature gradient and possible
focus for convection. With the capping upper ridge still in place
overhead through this time, will only go with slight chance pops.
Have also kept a middle of the road approach with temperatures, with
lows from the lower 60s to lower 70s from NE to SW overnight, then
highs from the lower 80s to lower 90s. It is worth noting the 12z
NAM and GFS still show highs only in the 70s in NW IL, on the cool
side, while the ECMWF, GEM, and NAM have lower to mid 90s on the
warm side of the boundary in SE IA, NE MO and W central IL.

Sunday night onward continues to be an unsettled period with a
series of waves early, and a more significant low toward midweek,
interacting with the very moist airmass in place. Highest pops are
in the early week periods, trending to a 30 to 50 percent range by
Wed and Thu. Although not initially a concern, the possible repeated
rounds of thunderstorm complexes may eventually lead to hydro
concerns. Temperatures should cool back to highs in the lower to mid
80s with lows in the 60s by midweek.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Friday EVENING)
ISSUED AT 609 PM CDT Thu Jun 9 2016

A warm front will make progress northeast this evening, ending the
threat for showers and thunderstorms in eastern Iowa and western
Illinois. However, until it passes by DBQ and MLI there is a low
threat for a thunderstorm through about 02Z. After 02Z, expect
light south winds overnight, and mostly clear skies. Winds Friday
will increase from the southwest to 14 to 20 kts, but skies should
remain mostly clear, and hot!

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.
&&

UPDATE...Ervin
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Sheets
AVIATION...Ervin
Hazardous weather outlook, Jun 9, 2:50 PM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT THU JUN 9 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-102100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
350 PM CDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A LOW RISK OF SEVERE THUNDERSTORMS IN EXTREME NORTHEAST
IOWA AND NORTHERN ILLINOIS...ESPECIALLY THIS AFTERNOON AND EVENING.
THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF A QUARTER AND WINDS
OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY WILL BE HOT AND HUMID WITH AFTERNOON TEMPERATURES SOARING
INTO THE LOWER TO MID 90S AND DEWPOINTS IN THE LOWER TO MID 60S.
THIS WILL CREATE HEAT INDEX READINGS IN THE MID TO UPPER 90S.

VERY WARM AND HUMID CONDITIONS WILL REMAIN PLACE OVER MUCH OF THE
OUTLOOK AREA THROUGH THE WEEKEND. AFTERNOON HIGHS IN THE 80S TO
LOWER 90S WILL RESULT IN HEAT INDEX READINGS IN THE MID AND UPPER
90S WHILE OVERNIGHT TEMPERATURES ONLY COOL INTO THE 60S TO LOWER
70S.

THERE ARE LOW CHANCES FOR THUNDERSTORMS OVER THE WEEKEND, THEN
GREATER CHANCES EACH DAY NEXT WEEK. THE POTENTIAL FOR SEVERE
WEATHER OVER THE WEEKEND IS LOW...BUT LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE. IT IS TOO EARLY TOO ASSESS THE POTENTIAL FOR SEVERE
WEATHER NEXT WEEK. HOWEVER...SEVERAL ROUNDS OF THUNDERSTORMS WITH
POTENTIALLY HEAVY RAINFALL MAY LEAD TO RISES ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

HAASE/SHEETS

In the hours before

Special weather statement, Jun 9, 6:28 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CDT THU JUN 9 2016

ILC177-100100-
STEPHENSON-
728 PM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 727 PM CDT...A STRONG THUNDERSTORM WAS NEAR WINSLOW...OR 13 MILES
NORTHWEST OF FREEPORT...MOVING EAST AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

TAKE SHELTER BEFORE THIS STORM ARRIVES AT YOUR LOCATION.

LOCATIONS IMPACTED INCLUDE...
DAVIS...DAKOTA...WINSLOW...ROCK CITY...BUENA VISTA...ROCK GROVE...
ONECO...ORANGEVILLE...MC CONNELL...DAKOTA DORNINK AIRPORT...
AFOLKEY...RED OAK AND LAKE SUMMERSET.

LAT...LON 4250 8940 4236 8940 4242 8985 4250 8983
TIME...MOT...LOC 0027Z 273DEG 18KT 4244 8980

ERVIN
Special weather statement, Jun 9, 6:28 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
728 PM CDT THU JUN 9 2016

ILC177-100100-
STEPHENSON-
728 PM CDT THU JUN 9 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEPHENSON COUNTY...

AT 727 PM CDT...A STRONG THUNDERSTORM WAS NEAR WINSLOW...OR 13 MILES
NORTHWEST OF FREEPORT...MOVING EAST AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.

TAKE SHELTER BEFORE THIS STORM ARRIVES AT YOUR LOCATION.

LOCATIONS IMPACTED INCLUDE...
DAVIS...DAKOTA...WINSLOW...ROCK CITY...BUENA VISTA...ROCK GROVE...
ONECO...ORANGEVILLE...MC CONNELL...DAKOTA DORNINK AIRPORT...
AFOLKEY...RED OAK AND LAKE SUMMERSET.

LAT...LON 4250 8940 4236 8940 4242 8985 4250 8983
TIME...MOT...LOC 0027Z 273DEG 18KT 4244 8980

ERVIN

The radar

The Quad Cities radar (KDVN), 114 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stephenson

When
June 9, 6:37 PM CST to 6:40 PM CST
Where
Stephenson County, 2.15 mi WNW of Mc Connell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.440, -89.770

The trained spotter also reported heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630089.